New York, 2022High Wind in New York, December 2 to 3, 2022
December 2 to 3, 2022 · NWS BUF · 9 events in 9 counties and zones
Deep low pressure and the passage of a strong cold front brought strong to damaging winds to portions of Western NY and North Central NY from late evening on December 2nd through early afternoon on December 3rd. Though wind gusts over much of the area peaked at less than warning criteria, there was numerous reports of downed trees and powerlines due in large part to recent rainfall and wet ground.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure and the passage of a strong cold front brought strong to damaging winds to portions of Western NY and North Central NY from late evening on December 2nd through early afternoon on December 3rd. Though wind gusts over much of the area peaked at less than warning criteria, there was numerous reports of downed trees and powerlines due in large part to recent rainfall and wet ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 2, 6:02 PM EST, 58 minutes earlier.
Area forecast discussion, Dec 2, 6:02 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
602 PM EST Fri Dec 2 2022
.SYNOPSIS...
A storm system passing to our northwest will bring a period of rain
and strong winds tonight and Saturday. Colder conditions will return
for the end of the weekend with some minor lake effect snow east of
the lakes.
&&
.NEAR TERM /THROUGH SATURDAY/...
A shortwave trough over northern Plains will track east across the
western Great Lakes tonight, before lifting across southern Ontario
and Quebec on Saturday. An elongated area of low pressure extends
from the Upper Great Lakes to the Central Plains this afternoon.
Into this evening, the surface low will become compact over the
Upper Great Lakes with a cold front extending south into the Plains.
A very strong low-level jet will move across western and north
central NY tonight. Warm air advection ahead of the jet is already
producing some very light showers, but enough to wet the ground over
western NY. More organized and longer lasting showers will move
into western NY later this evening and spread northeast
overnight. A southerly wind at the surface will increase with
temperatures rising the latter half of the night. Temperatures
in the evening will drop to as low as the upper 30s to low 40s
across western NY to the low to mid 30s east of Lake Ontario.
There could be just enough cold air inland from Lake Ontario
later tonight to lead to a non-zero risk of some light freezing
rain especially across Black River valley of Southern Lewis
county.
A strong inversion will set-up across the region keeping most of the
strongest winds aloft tonight. The exception will be for northwest
facing slopes including locations along the Lake Erie shoreline
adjacent to the Chautauqua Ridge into southern Erie county. Already
seeing gusts over 40 mph Fredonia and Dunkirk. A High Wind Warning
goes into effect after 7pm for Southern Erie and Chautauqua counties
for gusts up to 60 mph in favorable downsloping regions. Even away
from these areas though, gusty winds up to 40 mph are possible
across the higher terrain from western NY to the Finger Lakes later
tonight.
Showers will begin to taper off from west to east around sunrise
Saturday as forcing from the low-level jet and moisture weakens
across the region. Gusty winds out of the south will continue
however, the main show will be approaching the region. A strong cold
front will cross western and north central NY Saturday morning into
Saturday early afternoon. Could be situation where strongest wind
gusts occur right with the front and the narrow line of low-topped
convection/showers that majority of hi-res guidance shows forming
right along the front. Pressure rises and cold air advection right
behind the front will also aid in stronger wind gusts making it to
the sfc just behind the front. Overall though the period of warning
criteria gusts to 60 mph continues to look rather brief (1-3 hr in
duration). Advisory level gusts will continue deeper into the
afternoon as cold air advection mixes 45-55 mph winds to the
sfc. Overall, High Wind Warnings remain in effect along the Lake
Erie shoreline to northeast of the Lake to Monroe county and
across Jefferson county especially immediately along the
lakeshore. Outside of these locations, windy conditions are
expected with Wind Advisories in effect for gusts up to 55 mph.
The strongest winds will peak for a few hours with the front before
diminishing through the afternoon. Wind headlines will expire across
western NY Saturday afternoon and across north central NY Saturday
evening.
Temperatures will take a non-diurnal trend Saturday as temperatures
fall behind the cold front. Highs will reach the upper 40s to low
50s the first half of the day. Cold air advection and a westerly
wind will lead to a lake response behind the cold front. Lake effect
rain changing to snow at the higher elevations will occur by late
afternoon. Little to no accumulation is expected through Saturday
afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Limit lake response expected behind the cold front Saturday night.
While over lake instability is not in question (H850T's in the
neighborhood of -10C/-12C), there is an overall lack of deep
moisture through the dendritic layer (-10C to -20C) and also low
equilibrium levels of ~7K feet. Even so...we will likely still see
some lake effect snow accumulations east of Lake Ontario, given that
we see some kind of aid from upstream connections. With an
anticipated flow of 270-280, this flow should make good use of the
longer fetch of the lake directing lake snows across parts of
Jefferson, Lewis, and Oswego county. Right now...it looks like some
locations in the above mentioned spots could see in the neighborhood
of 3-6 inches. Off Lake Erie...the shorter fetch will
'significantly' restrict accumulations and then there is the fact
that mid-levels (850mb-700mb T's) moderate quickly overnight. This
does not bode well for any kind of decent accumulations, with an
inch or two in spots east of Lake Erie. What is left of the lake
effect Sunday will only be a few stray snow showers or flurries
northeast of the lakes as flow backs to the southwest.
Otherwise...it will generally be a quite day as surface high
pressure passes by to our south through the mid-Atlantic. Highs
Sunday will be found in the 30s to low 40s.
Sunday night...high pressure centered to our south will maintain dry
and quiet weather across the region. Lows will be found in the 20s
by sunrise Monday.
Surface high pressure will depart off to the northeast and out to
sea Monday ahead of the next system approaching the region. A
northern stream shortwave tracking across Ontario Province through
the broader trough and also associated weak surface low will bring
chances of showers Monday night into Tuesday. That said...it might
be just cold enough to support a rain/snow mix before changing over
to all rain on Tuesday. Otherwise...not quite as cold with lows in
the 30s to near 40F Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A broad, low amplitude trough will remain in place for the first
half of the long term period over the Great Lakes and Eastern
Canada. This will continue the fairly active weather through most of
the new work week.
The two active periods will be on Tuesday, as a passing cold front
will bring a round of showers to the forecast area. Showers should
taper off from the morning through afternoon from west to east.
Mainly rain is expected for the lower elevations, with a rain/snow
mix and all snow expected for the higher terrain. Another round of
showers will be possible for late Tuesday night into the first half
of Wednesday night. Another weak area of low pressure will pass near
the region, causing more showers for the forecast area. Guidance is
still split with this system on development and track of the sfc
low. Some guidance in right over or just north of WNY with the track
while other guidance develops and tracks the low south and east of
the area.
In general guidance is in disagreement from Wednesday onward. A
potential late week area of low pressure on Friday that most earlier
guidance runs brought across the forecast area is now trending south
with some of the newer guidance. Going with slight chance POPs for
now with this system and will see how guidance trends.
Temperatures during the long term period will above normal for
Tuesday and Wednesday, before cooling down to near to below normal
for Thursday and Friday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Strong S/SSW'erly LL jet moves into western NY this evening
bringing the potential for LLWS to KBUF/KIAG/KJHW by 23-00Z,
then into KROC by 02Z. Otherwise, mid level decks will continue
to thicken and lower, however widespread VFR flight conditions
will prevail through at least the early overnight hours. The
strong LL jet will then move into northcentral NY during the
second half of tonight. At the surface increasingly gusty S'erly
winds will be found as the night progresses. These stronger
gusts will be most frequent just downstream of the higher
terrain due to mechanically forced mixing. Better mixing will
also be found at KART with the onset of the strong LL jet, which
will help mitigate LLWS conditions in and around KART.
A few light rain showers will move into western NY this evening and
spread eastward overnight through Saturday. Flight conditions will
likely remain VFR until late tonight before possible Low VFR
conditions move into KBUF/KIAG/KROC, with MVFR higher terrain
western Southern Tier (KJHW).
A strong cold front will move into western NY mid morning Saturday,
then march east across the remainder of western and northcentral NY
clearing to the east of our area by mid afternoon. Winds will
quickly shift SW'erly to W'erly in the wake of the cold frontal
passage with very windy conditions expected much of Saturday.
Widespread MVFR (possible IFR higher terrain) conditions are
expected Saturday morning lasting into the early afternoon hours.
Outlook...
Saturday...VFR/MVFR and very windy with rain showers
likely.
Sunday and Monday...Mainly VFR.
Tuesday...VFR/MVFR with a chance of rain showers.
Wednesday...VFR/MVFR with a chance of rain showers.
&&
.MARINE...
Southerly winds ramp back up to 15-25 knots early tonight, becoming
southwest and strengthening to gale force by Saturday as a cold
front crosses the lower Great Lakes. A Gale Warning remains up for
Lake Erie and Lake Ontario for Saturday. Westerly winds will
diminish on the Lakes Saturday night with Small Craft Advisories
possible. While a brief period of lighter winds is possible Sunday
morning, southwesterly winds increase and another round of Small
Craft Advisories are possible into Monday.
&&
.TIDES/COASTAL FLOODING...
West gales of 35-40 knots will develop on Lake Ontario Saturday
into Saturday evening in the wake of a strong cold front. The
combination of onshore winds and wave action will bring a minor
threat of lakeshore flooding in low lying areas at the east end
of Lake Ontario. Lake levels are below normal, which will
mitigate flood potential.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning from 7 AM to 5 PM EST Saturday for
NYZ001>003-010>012.
Wind Advisory from 7 AM to 5 PM EST Saturday for NYZ004-005-
013-014-020-021.
Wind Advisory from 10 AM to 7 PM EST Saturday for NYZ006-008.
Lakeshore Flood Warning from 1 PM to 10 PM EST Saturday for
NYZ006-007.
High Wind Warning from 10 AM to 10 PM EST Saturday for NYZ007.
High Wind Warning until 5 PM EST Saturday for NYZ019-085.
MARINE...Gale Warning from 7 AM to 7 PM EST Saturday for LEZ040-041.
Gale Warning from 10 AM to 10 PM EST Saturday for
LOZ042>045-062>065.
&&
SYNOPSIS...HSK/TMA
NEAR TERM...HSK/JLA
SHORT TERM...AR
LONG TERM...SW
AVIATION...JM
MARINE...HSK/TMA
TIDES/COASTAL FLOODING...HSK/TMAHazardous weather outlook, Dec 2, 3:48 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
348 PM EST Fri Dec 2 2022
NYZ008-032100-
Lewis-
348 PM EST Fri Dec 2 2022
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-032100-
Jefferson-
348 PM EST Fri Dec 2 2022
...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM EST SATURDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 PM TO 10 PM EST
SATURDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004-005-013-014-020-021-032100-
Wayne-Northern Cayuga-Livingston-Ontario-Cattaraugus-Allegany-
348 PM EST Fri Dec 2 2022
...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-010>012-032100-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-
348 PM EST Fri Dec 2 2022
...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006-032100-
Oswego-
348 PM EST Fri Dec 2 2022
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 PM TO 10 PM EST
SATURDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Lakeshore Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019-085-032100-
Chautauqua-Southern Erie-
348 PM EST Fri Dec 2 2022
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST
SATURDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-032100-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
348 PM EST Fri Dec 2 2022
...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-032100-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
348 PM EST Fri Dec 2 2022
...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of Lake Erie.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-SLZ022-024-032100-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
348 PM EST Fri Dec 2 2022
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JLA
High Wind, Chautauqua
- When
- December 2, 7:00 PM EST to December 3, 12:00 PM EST
- Where
- Chautauqua forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
Several reports of trees downed.
High Wind, Southern Erie
- When
- December 3, 10:00 AM EST to 2:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Several reports of trees down.
High Wind, Niagara
- When
- December 3, 10:00 AM EST to 2:00 PM EST
- Where
- Niagara forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
Several reports of trees and wires downed.
High Wind, Orleans
- When
- December 3, 10:00 AM EST to 2:00 PM EST
- Where
- Orleans forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 43.251, -78.189 (the zone’s center; the record gives no point)
Several reports of trees downed.
High Wind, Genesee
- When
- December 3, 10:00 AM EST to 2:00 PM EST
- Where
- Genesee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 43.001, -78.194 (the zone’s center; the record gives no point)
Several reports of trees downed.
High Wind, Wyoming
- When
- December 3, 10:00 AM EST to 2:00 PM EST
- Where
- Wyoming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 42.702, -78.224 (the zone’s center; the record gives no point)
Several reports of trees downed.
High Wind, Northern Erie
- When
- December 3, 10:00 AM EST to 2:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Several reports of trees downed.
High Wind, Monroe
- When
- December 3, 11:00 AM EST to 2:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 43.165, -77.636 (the zone’s center; the record gives no point)
Widespread reports of trees and wires downed.
High Wind, Jefferson
- When
- December 3, 12:00 PM EST to 4:00 PM EST
- Where
- Jefferson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
Several reports of trees downed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, December 2, 20222 deaths · 2 events
- Wildfire and Dust Storm in Kansas, December 2, 20221 death · $208,000 · 65 kt wind · 24 events
- Rip Current in Florida, December 2, 20221 death · 1 event
- Lightning Strike in Guam, December 2, 2022$50,000 · 1 event
- Wildfire and Dust Storm in Kansas, December 2, 2022$2,000 · 58 kt wind · 26 events
- High Wind in Colorado, December 2, 202265 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, December 2, 202262 kt wind · 8 events
- Dust Storm and High Wind in Colorado, December 2, 202259 kt wind · 8 events
- Winter Weather in Colorado, December 2, 20227 events
- Dust Storm and High Wind in Nebraska, December 2, 202259 kt wind · 6 events
- High Wind in Colorado, December 2, 202256 kt wind · 4 events
- High Wind in Oklahoma, December 2, 202260 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140103, 1140104, 1140107, 1140109, 1140110, 1140111, 1140114, 1140112, 1140113.